Dense Fog, Iowa
- When
- March 9, 5:00 PM CST to 11:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- ASOS
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Rain falling on a snow cover undergoing melting resulted in dense fog over parts of south-central and southeast Wisconsin once the winds dropped off. Visibilities were reduced to 1/4 mile.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Rain falling on a snow cover undergoing melting resulted in dense fog over parts of south-central and southeast Wisconsin once the winds dropped off. Visibilities were reduced to 1/4 mile. Several vehicle accidents were noted in newspaper reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CST FRI MAR 9 2007 .SHORT TERM...SHORT TERM FOCUS ON OCCLUDED FRONT APPROACHING FROM WEST. CURRENTLY RAIN IN WESTERN PART OF CWA...SPREADING EAST AND SLIGHTLY NORTH. EXPECT RAIN TO CONTINUE TO AROUND OOZ IN THE FAR WEST...AND 03Z IN THE EAST...WITH RAPID DRYING BEHIND THIS BOUNDARY. WARM TEMPERATURES AND A LIGHT RAIN WILL ADD LOW LEVEL MOISTURE ...HOWEVER 5 TO 10 MPH NORTHWEST WINDS SHOULD LIMIT OVERNIGHT FOG TO PATCHY AT BEST. THREAT OF FOG INCREASES TREMENDOUSLY TOMORROW NIGHT...AS A HIGH SETTLES OVER THE WESTERN HALF OF THE CWA AND WINDS BECOME CALM. SHOULD HAVE DECENT RADIATIONAL COOLING AND EXPECT TO SEE AREAS OF FOG ACROSS THE CWA...WITH THE POTENTIAL FOR DENSE FOG IN THE WESTERN HALF. .LONG TERM...NEXT FOCUS IS ON WARM UP FROM THIS WEEKEND INTO EARLY NEXT WEEK. SFC HIGH WILL DEPART AREA BY SUNDAY AFTERNOON...SETTING UP SOUTHWEST FLOW THROUGH TUESDAY AFTERNOON. GFS SETTING UP WARM FRONTAL BOUNDARY ACROSS UPR GREAT LAKES...SO DECENT WWA INTO CWA FROM SOUTHWEST AND A GENERALLY DRY PATTERN SHOULD ALLOW TEMPS TO REACH INTO THE LOW 50S IN THE SOUTHERN PART OF THE CWA. NEXT SYSTEM PROGGED TO EFFECT CWA TUESDAY AFTERNOON INTO WEDNESDAY. GFS SHOWING A SFC TROF MOVING THROUGH CWA TUESDAY AFTERNOON...HOWEVER MOST SIGNIFICANT MOISTURE IS NORTH OF OUR CWA. WITH WEAK OMEGA AND H850 TO H700 FRONTOGENTIC FORCING...DID INTRODUCE A SLIGHT CHANCE OF RAIN OR RAIN SHOWERS. BACKED OFF TO ONLY A SLIGHT CHANCE OF PRECIP FOR WEDNESDAY AFTERNOON...AS I AM IN AGREEMENT WITH 1022MB SFC HIGH CENTERED OVER CHICAGO AT 18Z WED. GFS BRINGS IN MORE IMPRESSIVE SYSTEM WEDNESDAY NIGHT INTO THURDAY...WITH 15 TO 20 UNIT OMEGA ACROSS THE CWA BY 12Z THUR...AND MODERATE H850 TO H700 FORCING CLIPPING SOUTHWEST PART OF OUR CWA. GFS KEEPING 540 THICKNESS LINE JUST SOUTH OF STATE LINE...SO GOING WITH LIGHT SNOW FOR WEDNESDAY NIGHT...WITH A RAIN SNOW MIX ALONG THE STATE LINE. 540 LINE REMAINS WELL SOUTH OF CWA DURING THE DAY THURSDAY...HOWEVER SFC TEMPS WILL BE NEAR 40 THUS GOING WITH RAIN/SNOW DURING THE DAY. && .AVIATION...MID/UPPER LEVEL TROUGH AXIS EXTENDING FROM LAKE SUPERIOR SWD INTO THE CENTRAL PLAINS WILL CONTINUE TO SLIDE EWD ACROSS SRN WI THIS EVENING...THEN PUSHING EAST OF THE AREA BY 06Z. DECENT MOISTURE ADVECTION OCCURRING AHEAD OF TROF WITH LOCAL RADARS SHOWING A WIDESPREAD AREA OF RAIN DEVELOPING OVER SWRN WI AND NERN IL...AND MOVING E/NEWD. BEST CHANCE FOR PCPN AT KMKE AND KMSN WILL BE BETWEEN 21Z AND 04Z AS VFR CIGS GRADUALLY DROP TO INTO THE MVFR RANGE...AND POSSIBLY INTO THE THE IFR CATEGORY AT TIMES IN THE HEAVIER SHOWERS. VSBYS ALSO A CHALLENGE AS COMBINATION OF RAIN AND FOG COULD ALLOW VALUES TO DROP BELOW 1SM AT TIMES. AFTER SFC FROPA...WINDS TO SHIFT W/NWLY WHICH SHOULD ALLOW DRIER AIR TO OVERSPREAD OVER RGN...WITH VFR CONDITIONS RETURNING BY 06-08Z. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && 12/12/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 445 PM CST FRI MAR 9 2007 WIZ046-047-051-052-056>060-062>072-101100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 445 PM CST FRI MAR 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF FOG ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING. THE FOG MAY BECOME DENSE...REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS. IN ADDITION...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING WHICH MAY RESULT IN ICY SPOTS DEVELOPING ON ROADWAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-665-101100- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 445 PM CST FRI MAR 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CONDITIONS MAY REACH SMALL CRAFT CRITERIA MONDAY AFTERNOON THROUGH TUESDAY...AND AGAIN ON THURSDAY. MBK WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22454, 22455, 22456, 22458, 22459, 22460, 22461, 22462, 22463, 22465.